Texas, 2013

Damaging Winds and Lightning Strike in Texas, August 15 to 16, 2013

August 15 to 16, 2013 · NWS SJT · 9 events in 4 counties and zones

Isolated thunderstorms developed along an old outflow boundary and moved into the northern Big Country from the north. These storms resulted in a few damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated thunderstorms developed along an old outflow boundary and moved into the northern Big Country from the north. These storms resulted in a few damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 15, 11:44 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 15, 11:44 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1244 PM CDT Thu Aug 15 2013

.UPDATE...
Increased POPS this afternoon.

&&

.DISCUSSION...
Isolated convection has formed across the Big Country early this
afternoon with agitated cumulus increasing in coverage, especially
northern and eastern sections. Latest HRRR develops scattered
convection across the area this afternoon within a moderately
unstable airmass and diminishing CIN. Given latest trends, POPS
were increased to 30 percent across the eastern half of the CWA
with slight chance elsewhere. Cannot rule out a strong storm or two
given an increase in shear aloft and modest instability. The main
threat from the stronger storms will be gusty winds with the
potential for isolated severe downbursts. Aviation discussion
follows.

&&

.AVIATION...
Predominantly a VFR forecast the next 24 hours. Scattered showers
and thunderstorms will develop across the area this afternoon.
Included VCTS at KABI, KJCT and KBBD where better coverage is
expected and will monitor convective trends for necessary amendments
this afternoon. Any storms will be capable of producing brief MVFR
conditions along with gusty winds. A complex of storms may approach
the KABI terminal from the north after 06Z tonight but confidence in
this scenario is too low to mention at this time.

&&

.PREV DISCUSSION... /ISSUED 625 AM CDT THU AUG 15 2013/

UPDATE...
See 12Z aviation discussion below.

AVIATION...
VFR conditions should prevail across most terminals for most of the
day. However, scattered thunderstorms will continue through the
period. Given the uncertain timing and location of the storms, not
going to mention in the forecast at this time. However, if a storm
does pass over a terminal, then a quick drop to MVFR or even briefly
IFR conditions will be likely. In addition, gusty winds and cloud to
ground lightning will pose a threat.

PREV DISCUSSION... /ISSUED 400 AM CDT THU AUG 15 2013/

SHORT TERM...
Today and Tonight.
Another chance of storms across the northwest Big Country this
morning, and across much of the Big Country again late tonight.

For the second night in a row, a complex of showers and storms is
moving southeast towards the Big Country this morning. Much like
earlier this morning, expect the activity to move southeast through
sunrise and then quickly weaken and dissipate by mid morning. Will
increase precipitation chances slightly across the area northwest of
Abilene, but will wait and see how much progress the storms make
before increasing them for the city itself.

Other showers and storms have lingered across the Northwest Hill
Country and the Northern Edwards Plateau early this morning. This
activity is much more scattered and has weakened quicker than the
storms farther north. At this point, will not boost pops in this
southern area, and assume that they will weaken and dissipate even
earlier, probably even before sunrise.

Large upper level high pressure will continue across the southwest
US, creating northwest and northerly flow through tonight. Models
have some differences in the possibilities of more storms late
tonight across the Big Country, with the NAM showing a potent
shortwave generating another MCS moving south into the area late
this evening and into the early morning hours. SPC is going along
with this scenario and has placed a small portion of the Big Country
into a Slight Risk for severe storms tonight. GFS is a little
farther east with the storm complex, and slower as well, not
bringing the rain into the area til near or after sunrise Friday
morning. Confidence in the storm complex is fairly high, but given
the uncertainty in the timing and track, will boost rain chances
mainly across Haskell and Throckmorton counties for now.

LONG TERM...
Friday through next Wednesday.

An MCS is expected to be diminishing across the northern part of the
area Friday morning. How far south the complex will make it isn't
known...but it's possible that it could be as far south as the
Concho Valley and Heartland areas before finally dissipating. This
argues for expanding the chance PoPs into the Concho Valley and
Heartland areas for Friday, but mainly for morning activity. This
complex would also likely leave an outflow boundary in the area for
new thunderstorm development by Friday afternoon...so will keep the
slight chance for showers and thunderstorms across the southern
areas of the CWA for Friday as well.

As flow aloft weakens through early next week, and the ridge expands
back over the area, we continue to expect a dry forecast through
next Tuesday with temperatures generally a few degrees above normal.

By the middle of next week...both the GFS and EC show the easterly
wave/trough currently in the western Caribbean moving into the Texas
gulf coast and toward west central Texas. At this time, the main
affect we will show is slightly cooler temperatures associated with
lower heights from this feature for Wednesday. However...should the
trough remain in tact into west central Texas, we may have another
chance for showers and thunderstorms by Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 92  71  95  69  92 /  30  20  30  20   5
San Angelo 	 94  71  97  70  94 /  20  20  20  20   5
Junction 	 95  72  98  71  95 /  30  20  20  10   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

24
Hazardous weather outlook, Aug 15, 1:21 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
221 PM CDT THU AUG 15 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
221 PM CDT THU AUG 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS
AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE GUSTY WINDS
AND DANGEROUS CLOUD TO GROUND LIGHTNING. A FEW STRONG STORMS
WILL BE POSSIBLE WITH THE POTENTIAL FOR WIND GUSTS IN EXCESS
OF 50 MPH.

A GROUP OF STORMS MOVING INTO THE NORTHERN BIG COUNTRY TONIGHT MAY
APPROACH SEVERE LEVELS. LARGE HAIL...DAMAGING WINDS...AND FREQUENT
CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY IMPACTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED STORMS WILL PERSIST ACROSS WEST CENTRAL TEXAS INTO
FRIDAY EVENING. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FOR THE NORTHERN BIG COUNTRY TONIGHT.

In the hours before

Special weather statement, Aug 15, 12:18 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
118 PM CDT THU AUG 15 2013

TXZ066-127-151845-
RUNNELS TX-TAYLOR TX-
118 PM CDT THU AUG 15 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT FOR
RUNNELS AND TAYLOR COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS TO 45 MPH

AT 116 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHWEST
OF LAKE ABILENE...OR ABOUT 18 MILES NORTH OF WINTERS...MOVING SOUTH
AT 10 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  OVALO BY 130 PM CDT
  BRADSHAW AND DRASCO BY 145 PM CDT

LAT...LON 3194 9972 3196 10013 3229 10002 3228 9978
TIME...MOT...LOC 1818Z 007DEG 8KT 3221 9993
Special weather statement, Aug 15, 1:33 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
233 PM CDT THU AUG 15 2013

TXZ066-127-128-139-140-152030-
RUNNELS TX-TAYLOR TX-COLEMAN TX-CALLAHAN TX-BROWN TX-
233 PM CDT THU AUG 15 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR
RUNNELS...TAYLOR...COLEMAN...CALLAHAN AND BROWN COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  WIND GUSTS TO 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING AND
  HEAVY RAINFALL

AT 225 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 11 MILES SOUTHEAST OF BAIRD TO 6 MILES SOUTHEAST
OF WINTERS...MOVING SOUTHEAST AT 10 MPH. OTHER STORMS MAY DEVELOP
ACROSS THESE COUNTIES THROUGH 330 PM CDT.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS...

STRONG THUNDERSTORMS WILL BE NEAR...
  CREWS BY 240 PM CDT
  NOVICE BY 255 PM CDT
  LAKE COLEMAN BY 305 PM CDT
  BENOIT BY 310 PM CDT
  US-283 NEAR THE COLEMAN-CALLAHAN COUNTY LINE AND ATWELL BY 315 PM
  CDT
  GLEN COVE...CROSS PLAINS...TALPA AND HORDS CREEK RESERVOIR BY 330
  PM CDT

AND INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 301 AND 310.

LAT...LON 3151 9965 3153 9966 3154 9968 3155 9967
      3155 9969 3196 10011 3247 9931 3228 9910
      3209 9911 3208 9893 3197 9885
TIME...MOT...LOC 1928Z 299DEG 8KT 3232 9922 3191 9987

The radar

The Dyess AFB radar (KDYX), 58 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Coleman

When
August 15, 2:03 PM CST to 2:07 PM CST
Where
Coleman County, 4.89 mi WNW of Burkett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.020, -99.300

A trained spotter reported numerous large pecan tree limbs down.

Thunderstorm Wind, Brown

When
August 15, 3:30 PM CST to 3:34 PM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.710, -98.990

Law enforcement reported tree and power line damage in Brownwood. In addition, the roof of a small out building was damaged.

Thunderstorm Wind, Throckmorton

When
August 15, 3:30 PM CST to 3:34 PM CST
Where
Throckmorton County, 6.24 mi SSE of Elbert
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.190, -98.950

Law enforcement reported a 60 mph wind gust.

Lightning, Throckmorton

When
August 15, 3:34 PM CST to 3:35 PM CST
Where
Throckmorton County, 0.58 mi E of Elbert
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.270, -98.990

A lightning strike caused a tank battery fire near Elbert.

Thunderstorm Wind, Throckmorton

When
August 15, 4:06 PM CST to 4:10 PM CST
Where
Throckmorton County, 0.69 mi S of Woodson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.010, -99.050

Law enforcement reported tree damage in Woodson.

Thunderstorm Wind, San Saba

When
August 15, 4:27 PM CST to 4:31 PM CST
Where
San Saba County, 22.12 mi S of Sellman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.930, -99.080

A trained spotter reported a 60 mph wind gust.

Thunderstorm Wind, San Saba

When
August 15, 4:48 PM CST to 4:52 PM CST
Where
San Saba County, 0.59 mi E of San Saba
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.200, -98.720

Law enforcement reported an awning ripped off of a local business.

Thunderstorm Wind, San Saba

When
August 15, 4:50 PM CST to 4:54 PM CST
Where
San Saba County, 3.55 mi E of San Saba
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.200, -98.670

Law enforcement reported a large tree limb blown onto Highway 190, approximately 3 miles east of San Saba.

Thunderstorm Wind, Throckmorton

When
August 16, 4:16 AM CST to 4:19 AM CST
Where
Throckmorton County, 4.05 mi W of Throckmorton
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.180, -99.250

The Fire Department reported four power lines blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475078, 475076, 475077, 475085, 475083, 475082, 475081, 475080, 475088.